The word “heroin” conjures up a large collection of images and ideas. Many of these come from depictions of mass media. While most of these stereotypes would be at home in (or are actually from) movies like Pulp Fiction, the sensational depictions of heroin use (and even heroin overdose) can actually hide some of the dangers. On TV and in the movies, an overdose typically looks like a seizure: sputum, saliva, and vomit fly everywhere as the character flits between life and death. This can certainly be accurate, but heroin overdoses come in other shapes and sides. Unfortunately, heroin overdoses are often most dangerous when they just look like a person falling asleep. This is where the term “nodding off” comes from: an informal description of the small head jerks that mimic a person simply falling asleep.
The danger comes from its perceived peacefulness. Nodding off looks like a nap. But, in fact, it is a potentially fatal health crisis. Heroin overdoses often look like this: a sleeping person who simply can’t be roused. While there are no safe doses of heroin (its illegality means that it often has free-riding chemicals and adulterants that make it unsafe to consume in any quantity). Heroin, like all opioids, depresses the central nervous system.
When a person uses heroin, it can lead to a range of effects, including euphoria, pain relief, and drowsiness. The drowsiness associated with heroin use is often referred to as nodding off because individuals using the drug may appear to be falling asleep or drifting in and out of consciousness. During this state, their head may droop or nod forward, hence the term “nodding off.”
In quantities that don’t end in overdoses, the user will eventually recover, although recovery is something of a misnomer; heroin is not safe in any quantity, and non-lethal doses of heroin can lead to lifelong consequences. Unfortunately, it can be difficult to tell, both from the perspective of the user and someone observing them, whether an overdose is looming until it is almost too late. Here why:
Once heroin or other opioids enter the bloodstream, it does its intended job of slowing down or depressing the central nervous system. The user drifts in and out of consciousness or “nodding out.” In non-lethal cases, both the respiratory and heart rate slow. During an overdose, heroin use leads to significant respiratory depression, meaning that a person’s breathing becomes slow and shallow or may even stop altogether. A heroin overdose can also affect the circulatory system, leading to a drop in blood pressure and heart rate.
This can result in decreased oxygen supply to vital organs, including the brain. Because of the diminished state of consciousness, the user may not be aware of how much danger they are in. As is likely obvious, both the respiratory and cardiac arrest that are associated with heroin/opioid overdoses can be fatal. This is the double trap of nodding off: health crises that require full alertness to seek help from also eliminate one’s ability to seek help. A heroin overdose is a medical emergency. Immediate treatment is crucial.
If you suspect someone is experiencing a heroin overdose, you should call 911 or contact emergency health services immediately. Naloxone is an opioid antagonist that can reverse the effects of a heroin overdose if administered promptly. Many first responders and healthcare professionals carry naloxone for this purpose. It can now be purchased over the counter.
Surviving a heroin overdose does not mean that a person is out of danger. Overdosing once increases the risk of future overdoses, and heroin use can lead to severe physical and mental health problems, addiction, and a higher risk of overdose-related death. Depressed cardiac and respiratory function can lead to long-term health issues as well.
Finally, it’s important to note that heroin use can have serious and life-threatening consequences beyond the aforementioned risk of addiction, overdose, and a range of physical and mental health issues. Heroin is illegal in many places and is associated with a high risk of harm. If you or someone you know is struggling with heroin use, it is important to seek help as quickly as possible.
At Better Tomorrow Treatment Center, we have the trained and licensed personnel that you need to get treatment and get better. Getting help from heroin and opioid substance abuse can be daunting, and detox can be scary. But with our help, recovery is possible. And recovery can save your life.
Better Tomorrow Treatment Center’s modern, evidence-based addiction care is designed to foster the personal growth needed to sustain a lifetime of recovery. Find the insight and strength required for the rewarding sober lifestyle that you or your loved one deserves. If you or a loved one wants to start their recovery journey, please contact us at (888) 653-1149, or head over to our website and scroll down to the bottom of the page and fill out our 100% confidential information form and a compassionate member of our team will reach out to you.